Friday, October 18, 2013

Guest Blog Post From Laurie Willis-Rhodes

Guest blog post from Laurie Willis-Rhodes

Adrian here.  I asked Laurie to write a guest post for today, given that yesterday was our fourth-year wedding anniversary.  

I also want to point out that I saw the CBC news and their pieces about the Rassouli case decision from the Supreme Court.  I will comment on that in another post next week.  What Laurie has written here are her own words; I edited for clarity only.  She approved my edits and allowed me to post this...



So how do you change the way you look at a bad anniversary? You get married on that date!

In 2004, I became ill with 50-60% liver failure. The simplest way to explain it is to say that it was caused by a drug interaction but that's not the whole story.

I went to a dentist and said I needed to be put to sleep for the procedure. He gave me some forms to fill out for his anesthesiologist, who wanted to give me a full work-up before the procedure. My family doctor did a full physical and all sorts of blood testing. The testing indicated that I had high cholesterol levels and I should watch what I ate for a while.

What I didn't know, wasn't told and didn't realize until later was that was something I should have been told that the dentist or anesthesiologist needed to know. It's likely the combination of the anesthetic, the three different antibiotics and Tylenol caused the failure; they can't be any more specific than that because any one of the medications could have done it.

I was nauseated, very weak and eventually physically ill. In one hospital, the doctor pressed down below my ribs and I just about screamed. He said that was my liver. The doctors couldn't be sure what it was so I was referred to Toronto General Hospital. I was examined and he didn't know for sure what it might be, but he admitted me and said he'd have a biopsy done the next day. The ER got me started on MucoMyst, an IV introduced drug to stabilize my liver, which probably saved my life. By the time the biopsy was done, it was diagnosed as 50-60% failure. If the MucoMyst didn't work by the Monday (this was Saturday night), I would be on the transplant list. Well, it did! On the Monday I was cleared and on Friday I was discharged!

The doctor who saw me on the Sunday morning was Dr. Gary Levy. He's been in the news a lot for transplants he's done; he's also known for doing the one for Helene Campbell who was promoted by Justin Bieber and Ellen DeGeneres. When he went over my story, he kept repeating "And your doctor didn't tell you not to go ahead with the procedure?" That's how I got the sense that my GP made a mistake, although it was never confirmed.

So I'm angry about that, but things happen and what can you do? I don't blame the anesthesiologist because he did his due diligence. I actually blamed myself somewhat because every medication I took said not to take it if you have a liver condition. But I wasn't told I had a liver condition until the damage was done so I took what I was prescribed. There are apparently lots of cases of people developing liver failure through overuse or abuse of Tylenol. My drug cocktail, I think, seemed to be a sure-fire way to get sick.

While I was in the hospital, the Boston Red Sox went down 3-0 to the New York Yankees. No team had ever come back to win four straight. Well, they did! I watched it from my hospital room. As the Red Sox came back, so did my health. I'm a Toronto Blue Jays fan, but if the Jays had never existed, that would have been my team in the American League. Besides, the first thing my Dad ever taught me about baseball is we hate the Yankees!

So what's this bad anniversary I mentioned at the start? Well, October 17 was the Saturday when I was told I was in serious trouble. Every year around that time of year, I was depressed and inconsolable because this changed my life and caused me to need medication to stabilize my condition for the rest of my life. Five years later, I got married on that day. There hasn't been a bad October 17 since! I love you honey!

A Commentary by Adrian
Except for a couple of changes in terminology, the writing above is all Laurie’s writing.  I know that she was very sick and there was a question that she would need a transplant.  I am blessed with Laurie in my life, and I am very protective of her.  I never realized that Tylenol caused liver failure, but I understand now that there are plans to make Tylenol labeling more explicit to help others avoid the same problems Laurie experienced.

Consider the following article:
“Bottles of Tylenol sold in the US will soon bear red warnings alerting users to the risks of taking too much of the popular pain reliever.” [SOURCE: Metro Toronto Free Paper, August 30-Sept 2, 2013 no page number through CP] I did have an article a few years ago which told me that there were about 600 or so deaths due to Tylenol overdose and that was around 2004/5.  So this is not a new situation, but hopefully now it will be a more rare situation.

4 comments:

  1. Having been a certified pharmacy technician, I can tell you NO drug is without it's potential damaging side effect. (Heck take enough aspirin and you will bleed to death). People have become very "unconcerned' about OTC drugs...and take them like candy (not indicating Laurie in any way.) Tylenol (aceteminophen) IS very dangerous to your liver. Ibuprophen can damage your kidneys. It's 6 of one, half dozen of the other.

    How do you avoid situations like Laurie's? (Or at least TRY to?) 1) ALWAYS use the same pharmacy. 2) Carry a list of medications, doses and mg of ALL medications you take with you EVERYWHERE.

    If you have more than one doctor, using ONE pharmacy is going to give you your best odds of finding an interaction. They will then contact the doctor(s) and find an alternative that will 'play nice' with your very necessary drugs.

    I detest MAIL ORDER prescriptions for this very reason. You have no "person" to go talk to. When you use ONE pharmacy they know everything you are taking and the computer systems used when entering/filling/verifying prescriptions will pop up with "moderate" and/or "severe" interactions...and new ones are found all the time.

    An example is my citalopram (Celexa)...an antidepressant. I've been on it a long time but SUDDENLY there is a MAJOR contraindication with the commonly prescribed Zpak that I take at least once or twice a year. I'm talking "heart attack" serious. So when I had a sinus infection last month, I got a different antibiotic, and instead of paying $8.00 for a ZPak, I paid $35 for Cefdinir (and it would have been $100 for 20 capsules if not for a discount card I have.

    Want to be REALLY SURE? Do a drug interaction check YOURSELF. It's NOT a substitute for a real pharmacist (and believe it or not, the pharmacists and even some of we technicians found BIG interaction errors...because the pharmacists KNOW their drugs, and they more often than not will know of issues even before your doctor.

    Search the Internet...I think Drug.com has a drug interaction checker...or just Google "drug interaction checker" and see if any red flags pop up. If YES...contact all doctors involved IMMEDIATELY plus your pharmacist, who *may* be able if it is necessary/life threatening to stop one or more pills until you hear from your doctors.

    As I said, this situation is becoming more common with mail drug programs...plus I wonder what happens to the drugs when it clearly states on almost ALL drugs to keep in a dry area between 62 and 74 or 78 degrees...when the mailman shoves them in your hot metal mailbox in 100 degree weather in the summer. So if you have the option, my totally personal opinion is stick with your local pharmacy...even if it means shelling out a couple extra bucks.

    Your life is worth it. Just ask Laurie.

    ReplyDelete
  2. PS...and if I neglected to mention it before, when you make that list of medications to carry with you EVERYWHERE...don't forget to add OTC supplements, cold medications, herbal remedies, etc. They can also have dangerous side effects when combined with certain drugs.

    ReplyDelete
  3. Donna, Thanks for that very clear series of warnings...Um, embarrassed, but Laurie works for Shoppers Drug Mart here in Canada...and I am glad she's better! Thank you...A.

    ReplyDelete
  4. You're welcome Adrian (and Laurie) It is surprising that sooo many (as in probably the MAJORITY) of people think that just because something is OTC, it's harmless. One very serious example is St. Johns Wort when mixed with an RX antidepressant. Your pharmacist can (and I have SEEN it) save your life. :)

    ReplyDelete

Please feel free to comment; I might have a turnaround time to post!